Headaches,BP,Temporal Lobe Seizures
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Headaches, BP, Temporal Lobe Seizures


Dr Phelps,

First off, thank you very much for this wonderful website fulled with unlimited knowledge.  It within itself has already been a tremendous help to myself and I'm sure others.

I have, it would seem (to me), a rather unique situation.  All my life I have suffered from mild to major to migraine headaches.  Since these headaches were becoming worse and worse with more frequency, about 2 years ago my wife decided it was time I sought help from a neurologist.  At this point I was seeking help for head aches only.  He started me the following meds:

Soma, Indocin, Fioricet, Imitrex and Clonidine.  I wasn't as savvy as today and didn't look into the meds I was prescribed.  I did not react well to the Clonidine (extreme agitation), so I got Inderol added and Clonidine removed.  He also felt that there maybe some depression due to my tension headaches and prescribed Zoloft. 

Well needless to say none of these meds worked for my headaches, except the temporary relieve from the Fioricet, which had an even worse rebound effect.  I ended up stopping all the medication since I was becoming worse off than I started, only I was never told I couldn't stop the Zoloft cold turkey.. Which blasted me right into a serious manic attack, apparently the worst I ever had (halucination, etc..).

I stopped seeing the doctor and moved on to another Neurologist and Psychiatrist whom diagnosed me with some type of Bi-polar.  I was then prescribed Depakote (worked for a while and then "pooped out"), Welbutrin (Couldn't concentrate, stopped taking), Serzone (same as Welbutrin), Tegratol (Couldn't tolerate), Neurotin (Couldn't tolerate, due to shakes), Topamax, Seroquel and Serax (I don't need anymore).  I moved to Louisville, Ky and saw another doctor and since the Topamax and Seroquel weren't helping my headaches, I was given Esgic Plus (no longer take, rebound made it worse) and Elavil (didn't work either).  Stopped seeing him, since he didn't seem interested in me (TRUST).  I now see a Pychotherapist and I (TRUST), she has mentioned that I may have varing headaches, some of which could be Temporal Lobe seizures (I didn't see any info here about that) that specializes in Bi-polar disorders and I am now on Topamax, Seroquel, Lamictal, Moltrin 800, Clonazepam, yet nothing helps my headaches as they continue to get worse, I mean the meds will work for a short time and then just stop.  So she now wants me to start taking Geodon.  I fill like I have been through a gambit of drugs and nothing works and I am begining to worry about the affect all this will have on me long term.  I realize now that I am Bi-Polar or something, a thought I once would not agree too.  I just thought it was all headaches.  But I can look back over my life and see and recognize especially now my drastic mood swings and "crazy" things I've done.  Anyway, I just feel like a guinea pig with all these drugs and it seems as though nothing works.  I've had EEG's and MRI's, so I've got a brain and it always seems ok.
 
Any ideas??? Anything about Temporal Lobe Seizures??

Thanks
 

Dear Hal -- 
There is a poorly understood overlap between what we might call "temporal lobe epilepsy" and what gets called some "bipolar variant".  I've seen quite a few folks who seem to have symptoms of both.  The TLE tends to be more sudden onset, poor understanding/functioning -- thought automatic behaviors like driving, washing dishes can continue --  during the episode (almost "dissociative", in psychiatric terms).  The bipolar tends to have more prominent mood symptoms.  

I'm no authority on TLE.  I've seen numerous patients who seemed more "neurologic" in their symptoms who've then had EEG's which showed abnormal temporal lobe activity.  Yet in many of these folks their symptoms were pretty typical of what i see in folks who don't have prominent headaches, don't have sudden onset of symptoms, and don't have EEG abnormalities.  Thus my impression of "overlap". 

Then there's the fact that both syndromes are basically treated the same way, i.e with anticonvulsants.  I doubt that the neurologists would include lithium on the list, though, where certainly it is on the list for "bipolar disorder" (and absent from yours?).  Further, it's pretty common in epilepsy treatment to have to use multiple anti-seizure medications simultaneously, as is common as well in bipolar disorder.   

So in general I've treated folks like you from the psychiatric perspective by identifying, sometimes one ardous step at a time with many mis-steps, the medications that seem to "move things in the right direction" however slightly, and then combining them.  That's probably roughly how you got where you are.  There's almost no limit to this process, as there are many potential combinations of things and new ones emerging fairly rapidly.  I admit, though, it gets really wearing on the person with the symptoms to go through trial after trial of medication.  I wrote a little essay on this, about the "hope" one must try to maintain (relates to your TRUST issue, in part, I'd guess).  

Meanwhile, if both lithium and verapamil haven't been tried yet, they'd rank high on my list of things to try.  One verapamil expert thinks it takes the non-slow-release version, the older version, not the newer once-a-day pill; so you might have to try both those (one of my patients thought the slow-release version worked better, just to complicate things).  And unfortunately, in my experience both lamotrigine and topiramate have been causes of continued instability, at the same time that they seemed clearly to have led to some improvement in other respects (like depression and anxiety, respectively); so as long as they're in the mix I think you have to wonder if they might be contributing to continued symptoms.  By contrast, Depakote and Tegretol and lithium seem pretty reliably never to contribute to mood instability (side effects yes; depression yes in the case of the anticonvulsants; but at least not cycling). 

I've had a couple of patients who had just awful symptoms and who have been through as many medications as you, who have gotten much better.  One of them is back in college working on her Ph.D. after a string of at least 5 or 6 hospitalizations, some quite long.  One did well with ECT but then had symptoms recur and we're finally making some headway reducing cycling -- and she's on her third trial of lithium now.  Sometimes it just takes a really dogged effort to keep trying combinations, and I'm usually relying very heavily on my two most tried and true principles: 

1. Rely on mood stabilizers, keep piling 'em on as long as the side effects are not ridiculous (i.e. don't be deterred by the number of them, though keep interactions in mind; just be guided by side effect avoidance); and

2. Avoid anything that could possibly induce further cycling, including especially antidepressants but also stimulants, (certainly alcohol is completely out), lamotrigine, topiramate, and even a few of the new antipsychotics (especially Risperidone, rarely Zyprexa -- and we don't know much about Geodon yet but already there are a few reports of causing "agitation" with it, so for now I'm still avoiding it and using older med's if at all possible.  I haven't heard negatives, in this respect, for Seroquel).  

Good luck to you. 

Dr. Phelps
 


Published April, 2002

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?